Celexa, the brand name of the medication citalopram, is a selective serotonin reuptake inhibitor medication used to treat depression. If you're taking Celexa discontinuing the medication too abruptly may cause unpleasant effects. In fact, abrupt discontinuation of any antidepressant may cause a condition called "antidepressant discontinuation syndrome," which occurs in 20 percent of patients who have taken antidepressants for longer than six weeks, according to the American Academy of Family Physicians. Those wishing to stop an antidepressant medication, including Celexa, should talk to their doctors about gradually reducing their dosage and slowly weaning themselves off the medication.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
The prescribing information for Celexa notes that some adverse physical reactions occur when a patient discontinues the medication too quickly. These physical reactions include headache, lethargy, insomnia and dizziness. In addition, some individuals experience sensory disturbances, such as feeling tingling sensations similar to that of an electric shock.
Mental or Emotional Changes
When a patient stops taking Celexa, a shift in the person’s mental or emotional state may occur. Some people experience irritability, agitation, anxiety and confusion, according to Celexa’s prescribing information. Others may experience emotional lability, which is characterized by displays of inappropriate emotional reactions to events. A general sense of unease, referred to in the medical community as a dysphoric mood, may also occur.
Some people may also unintentionally change their behavior while coming off of Celexa. Some may experience a state called hypomania, which causes people to have a surge of energy, talkativeness and productivity. While hostile or suicidal behavior is a side effect of taking Celexa, these behaviors may also occur upon stopping the medication. Individuals taking or discontinuing Celexa should tell their family members or caregivers to promptly report their behavior changes to a doctor in the event they are unable to recognize these dangerous behavior changes themselves.
- depressive boy image by Frenk_Danielle Kaufmann from Fotolia.com